Nasim Zamani1,2,3, Nicholas A. Buckley4 and Hossein Hassanian-Moghaddam1,2
1Social Determinant of Health Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran
2Department of Clinical Toxicology, Loghman Hakim Hospital, Shahid Beheshti University of Medical Sciences, South Karegar Street, Tehran, Iran
3Toxicological Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran
4Pharmacology, Faculty of Medicine and Health, University of Sydney, Sydney, Australia
To the Editor,
The comments mentioned are a reflection of the opinions of three clinicians working in a Paris ICU . That is a setting typically many hours post-emergency resuscitation, and many of the complications with naloxone may fall outside their remit. Iran has a 100-fold higher rate of fatal/non-fatal methadone overdose than France. The reported rate of methadone-related hospitalization was just 5.4 per 1,000,000 French inhabitants in 2017 . Around 31 per 1,000,000 people died in Tehran due to methadone overdose in 2015, and this would be just a fraction of the total overdoses [1, 7].
It is not the lack of experience that creates problems with managing respiratory depression without precipitating in withdrawal using titrated naloxone . Methadone overdose is inherently difficult to manage with naloxone; it has a long and variable half-life with a resulting wide range of concentrations . As seen in our article, the range of doses and durations of naloxone required both vary more than ten-fold. This contrasted with the simple (but more effective) buprenorphine dosing.
There is published evidence on the complications of naloxone particularly in higher doses . A US study reported pulmonary complications in 26.5% of 1831 patients. Those receiving doses > 4.4 mg had a 46% complication rate . Due to the long half-life of methadone, most of our patients required such higher doses of naloxone to overcome opioid effects.
We reported GCS at the time of randomization, but this often reflected a preceding dose of naloxone in the prehospital setting. Evidence for severe toxicity requiring effective reversal is seen in rates of apnea (22%), intubation (30%), prolonged sedation (33%), and ARDS (15%). ARDS may be secondary to further apnea and aspiration or even as a result of higher doses of naloxone infusion . Further, 15% of those treated with naloxone died. In terms of apnea reversal, in each group, apnea was reversed by naloxone or buprenorphine after hospitalization accordingly .
Megarbane et al. also raise two theoretical points based on rat studies. We believe the theory also indicates concerns about precipitating withdrawal and interacting drugs and alcohol apply to an even greater extent for naloxone. In contrast, using sublingual buprenorphine in the ED is beneficial in starting the process of buprenorphine maintenance therapy and thus in harm reduction and reducing further overdoses and deaths . Further evidence from other settings are definitely needed to withdraw more robust results.
Nasim Zamani, Nick A Buckley, and Hossein Hassanian-Moghaddam.